Clinical features and treatment of epidermal growth factor inhibitor-related late-phase papulopustular rash.J Dermatol 2019JD
Papulopustular rash, an acneiform rash, appears on the seborrheic region during the first to second week of treatment with an epidermal growth factor receptor inhibitor (EGFRi). The rash gradually disappears after the fourth week; however, it persists or newly develops in other regions during EGFRi treatment. Because Staphylococcus aureus is frequently isolated from late-phase papulopustular rash, we assessed the incidence of bacterial infection and treatment outcomes of patients with late-phase papulopustular rash. Sixty-four cases treated with an EGFRi over 4 weeks who presented with papulopustular rash were assessed retrospectively. The median duration of EGFR inhibitor treatment was 5 months. Grade 2 and 3 papulopustular rash was observed in 47 and eight cases, respectively. Bacterial culture was performed in 51 cases, 50 of which yielded positive results: methicillin-sensitive S. aureus in 29, methicillin-resistant S. aureus in 14, Staphylococcus species in five, Pseudomonas aeruginosa in three, and other in four cases. Of the S. aureus isolates, 42% were resistant to minocycline and 40% to levofloxacin. After treatment with topical and/or oral antibiotics without topical corticosteroids, the papulopustular rash rapidly improved by an average of 2.9 ± 3.4 weeks. However, use of a combination of antibiotics and a topical corticosteroid prolonged the recovery period to an average of 18.9 ± 11.4 weeks. In conclusion, folliculitis that develops over 4 weeks after the initiation of EGFRi treatment is typically caused by staphylococcal infection. Bacterial culture is necessary due to the high rate of antibiotic resistance. It is important to distinguish late- from early-phase papulopustular rash and to treat using different approaches.